Wyoming, 2020High Wind in Wyoming, February 1 to 2, 2020
February 1 to 2, 2020 · NWS RIW · 4 events in 4 counties and zones
A strong pressure gradient ahead of an approaching winter storm brought high winds to portions of central Wyoming. Some of the notable wind gusts included 86 mph along the Chief Joseph Highway and 75 mph south of Casper, Wyoming.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient ahead of an approaching winter storm brought high winds to portions of central Wyoming. Some of the notable wind gusts included 86 mph along the Chief Joseph Highway and 75 mph south of Casper, Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 10:41 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 31, 10:41 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1041 PM MST Fri Jan 31 2020
.SHORT TERM...(Tonight through Monday night)
Issued at 300 PM MST Fri Jan 31 2020
A busy short-term with strong to high winds in some locations
tonight through Saturday night, and then a winter storm impacting
the area Sunday afternoon through Monday night.
Strong to high wind continues across the Cody Foothills this
afternoon. As models show the temperature gradient increasing
between Yellowstone and the Cody Foothills, would expect the high
winds to continue and increase in coverage tonight. A gust of 60
mph could occur on the west of Cody, while 70 to 75 mph could
occur around Clark. Also added the Absaroka Mountains, as the
Hires NMM is showing boundary layer winds of 60 to 70 kts. The
strongest winds across the Cody Foothills look to peak between 3
AM and 9 AM. The high winds across the Absarokas look to continue
through Saturday night.
On Saturday, models show a very tight pressure gradient between
from southwest to northeast Wyoming of around 15 mb. Although 700
mb winds are northwest, believe the pressure gradient would be
sufficient for possible high winds Saturday into Saturday night.
Have hoisted a high wind watch for SE Fremont and Natrona
counties. The best bet for high winds look to occur late Saturday
afternoon into the evening. Another area for strong winds will be
around Dubois (Sat/Sat night) and Buffalo (Sat Night). Besides
the wind, dry and unseasonably warm Saturday.
Late Saturday night into Sunday, the main trough will push into
the West Coast, while a northern stream trough pulls east across
southern Alberta and Saskatchewan. The northern stream trough will
be enough to slide a cold front into N. Wyoming Sunday morning.
This front is expected to surge to the Divide by sunset Sunday,
and then across southwest Wyoming Sunday night. Precipitation is
expected to be post frontal, thus all snow. Also the precipitation
could be a few hours after frontal passage especially areas east
of the Divide.
Models show the 700mb trough from central Nevada to eastern Idaho,
pulling southeast, and becoming more closed across southwest
Wyoming/N. Utah by 12Z Monday. This circulation is then expected
to pull slowly east across extreme southern Wyoming/N. UT and CO
on Monday. Models are also showing a mesoscale 700mb circulation
developing across the Bighorn Basin around midday Sunday lingering
in that area through Sunday night. If this occurs, snow amounts
over the eastern half of the Bighorn Basin might be underdone.
The right entrance of the upper jet will pull across the area
Sunday night into Monday morning. This is when the heaviest
snowfall is expected in most areas. The trough/upper low is a
slow mover with snow lingering through Monday night. However,
temperatures aloft cool down drastically late Sunday night and
Monday with the snow likely becoming lighter in nature. The best
dendritic growth zone will occur Sunday night in most locations.
If 700 mb flow indeed becomes more easterly late Sunday
night/Monday morning this has the potential to limit snow in the
Casper area. Currently the heaviest snowfall looks to occur in the
Lander Foothills and the adjacent eastern slopes of the Wind
River Mountains as models show a prolonged upslope event
continuing past when the best dynamics pull away. In addition to
snow, there will be the concern of significant blowing snow from
Natrona southwest into Sweetwater County.
With the potential significant winter storm have hoisted a winter
storm watch across much of N. Wyoming beginning at Noon, 8 PM
over central areas and 11 PM over the south. All of the watches
end at 12Z Tuesday. The snow over the far west...Jackson
northward looks to be quick with the main impacts Sunday
afternoon and Sunday night with perhaps advisory amounts.
Please focus on the expected significant impacts expected with
this storm than on exact snow amounts. Snow amounts will change
as the details become clearer.
.LONG TERM...(Tuesday through Friday)
Issued at 300 PM MST Fri Jan 31 2020
The cold front will be across southern Wyoming Tuesday morning and
will continue it's southward track and exit the region. Snow will
continue for the southern half of the state for the early part of
the day, while the northwest will be in clear skies and the cold air
behind the front. The remainder of the state will clear from north
to south through the day. There is some nice cold air behind the
front, so high temperatures will only reach the teens to low 20s
Tuesday and only slightly warmer on Wednesday. Morning lows Tuesday
and Wednesday will drop into the single digits, and west of the
Divide will see temperatures drop below zero.
Another system will move in Wednesday, bringing significant snow to
western areas, and some for the north as well. This snow will last
through Thursday. Of a more widespread concern is the winds for the
latter half of the work week. There will be some gusty winds
developing Wednesday afternoon, mainly for the southern wind
corridor and Absarokas. These winds will continue to increase and
spread across the forecast area on Thursday and Friday. This will
create widespread blowing snow, for hazardous travel conditions
across many of the mountain passes and along the I-80 corridor. The
good news is that temperatures across the board will finally start
warming up Wednesday into Friday.
&&
.AVIATION...For the 06Z TAFS through 06Z Sunday
VFR conditions expected across the area through the TAF period,
except for MVFR conditions in vicinity of KJAC through 10Z with
brief mountain obscurations. Gusty southwest to west winds will
continue at KCPR and KCOD through the period again. Winds at KRKS
will begin to subside by 16Z. Periods of mid to high clouds will
stream over the area today and tonight.
&&
.FIRE WEATHER...
Issued AT 300 PM MST Fri Jan 31 2020
Dry weather will occur over most of the region tonight and
Saturday. The exception is in the NW tonight, with scattered light
snow or flurries occurring. Accumulations will be very light.
Breezy to windy weather is expected tonight through Saturday in
the south and east central zones. High west to northwest winds 30
to 50 mph, with gusts up to 60 mph or better tonight and Saturday
for the Cody Foothills and Absaroka mountains. Smoke dispersal
will be poor for most locations tonight through Saturday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday evening through late Monday night
for WYZ026>030.
High Wind Watch from 8 AM MST Saturday through late Saturday
night for WYZ019-020.
Winter Storm Watch from Sunday evening through late Monday night
for WYZ005-007-011-014-015-017>020-022.
Winter Storm Watch from Sunday afternoon through late Monday
night for WYZ002-003-008>010.
High Wind Warning until noon MST Saturday for WYZ003.
High Wind Warning until 3 AM MST Sunday for WYZ002.
&&
SHORT TERM...Murrell
LONG TERM...Swanson
AVIATION...LaVoie
FIRE WEATHER...Swanson
Hazardous weather outlook, Jan 31, 2:19 PM MST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
219 PM MST Fri Jan 31 2020
WYZ001>020-022>030-011200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
219 PM MST Fri Jan 31 2020
...High Wind Warning in effect for the Cody Foothills tonight,
Saturday, and Saturday night...
...High Wind Watch in effect for the Green Mountains to Natrona
County Saturday and Saturday night...
...Winter Storm Watch for much of Central and Western Wyoming from
Sunday afternoon through Monday night...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This afternoon and Tonight.
Wind speeds will be on the increase this evening in the Cody
Foothills and the Absaroka Mountains. High winds will occur
toward late evening and the overnight hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Saturday night...High wind is expected across the
Cody Foothills Saturday and Saturday night. High winds are
possible from South Pass and Jeffrey City to Casper Saturday and
Saturday night.
Sunday and Sunday night...Snow will develop over the north and
spread south Sunday afternoon and night.
Monday and Monday night...Snow is likely over the entire area
along with much colder temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind gusts of 45 mph or
more. Spotters are also encouraged to report snow amounts during
and after the anticipated snow event.
TEAM RIVERTON
In the hours before
Special weather statement, Jan 31, 8:39 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
839 PM MST Fri Jan 31 2020
WYZ023-024-011300-
Star Valley-Salt River and Wyoming Ranges-
Including the cities of Afton, Alpine, Star Valley Ranch,
and Thayne
839 PM MST Fri Jan 31 2020
...Significant snowfall expected late Sunday and into Monday...
A strong winter storm and associated strong cold front will bring
significant snowfall to the area as well as colder temperatures.
* WHAT...8 to 15 inches in the mountains and 5 to 7 inches in the
valleys.
* WHERE...The Star Valley and the surrounding Salt and Wyoming
Ranges.
* WHEN...Sunday evening, increasing after midnight Sunday night,
and decreasing by Monday afternoon.
* ADDITIONAL DETAILS...Roads will become slick and snow covered.
Expect significant blowing and drifting snow in exposed areas.
High temperatures will drop by around 20 degrees Monday compared
to what the high temperatures will be Saturday. Stay tuned for
further statements and updates concerning this snow event.
WYZ016-011300-
Upper Wind River Basin-
Including the city of Dubois
839 PM MST Fri Jan 31 2020
...Significant snowfall expected late Sunday and into Monday...
A strong winter storm and associated strong cold front will bring
significant snowfall to the area as well as sharply colder
temperatures.
* WHAT...6 to 8 inches.
* WHERE...Dubois and the surrounding foothills.
* WHEN...Sunday evening, increasing after midnight Sunday night,
and decreasing by late Monday morning.
* ADDITIONAL DETAILS...Roads will become slick and snow covered.
Expect significant blowing and drifting snow in exposed areas.
High temperatures will drop by around 30 degrees Monday compared
to what the high temperatures will be Saturday. Stay tuned for
further statements and updates concerning this snow event.
WYZ012-013-011300-
Teton and Gros Ventre Mountains-Jackson Hole-
Including the city of Jackson
839 PM MST Fri Jan 31 2020
...Significant snowfall expected late Sunday and into Monday...
A strong winter storm and associated strong cold front will bring
significant snowfall to the area as well as colder temperatures.
* WHAT...5 to 10 inches in the mountains and 4 to 5 inches in the
valleys.
* WHERE...The Jackson Valleys and the surrounding Teton and Salt
River Ranges.
* WHEN...Mainly Sunday afternoon and evening, decreasing late
Sunday night.
* ADDITIONAL DETAILS...Roads will become slick and snow covered.
Expect significant blowing and drifting snow in exposed areas.
High temperatures will drop by around 20 degrees Monday compared
to what the high temperatures will be Saturday. Stay tuned for
further statements and updates concerning this snow event.
WYZ025-011300-
Upper Green River Basin Foothills-
Including the city of Pinedale
839 PM MST Fri Jan 31 2020
...Significant snowfall expected late Sunday and into Monday...
A strong winter storm and associated strong cold front will bring
significant snowfall to the area as well as colder temperatures.
* WHAT...5 to 8 inches.
* WHERE...Pinedale along with the rest of the Upper Green River
basin Foothills.
* WHEN...Late Sunday night and Monday, then decreasing Monday
evening.
* ADDITIONAL DETAILS...Roads will become slick and snow covered.
Expect significant blowing and drifting snow in exposed areas.
High temperatures will drop by around 20 degrees Monday compared
to what the high temperatures will be Saturday. Stay tuned for
further statements and updates concerning this snow event.
WYZ004-006-011300-
North Big Horn Basin-Southeast Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, Shell,
Ten Sleep, and Worland
839 PM MST Fri Jan 31 2020
...Significant snowfall expected late Sunday and into Monday...
A strong winter storm and associated strong cold front will bring
significant snowfall to the area as well as sharply colder
temperatures.
* WHAT...3 to 6 inches.
* WHERE...The Big Horn Basin.
* WHEN...Sunday evening through Monday afternoon.
* ADDITIONAL DETAILS...Roads will become slick and snow covered.
Expect significant blowing and drifting snow in exposed areas.
High temperatures will drop by around 25 degrees Monday compared
to what the high temperatures will be Saturday. Stay tuned for
further statements and updates concerning this snow event.
WYZ001-011300-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
839 PM MST Fri Jan 31 2020
...Significant snowfall expected late Sunday and into Monday...
A strong winter storm and associated strong cold front will bring
significant snowfall to the area as well as colder temperatures.
* WHAT...9 to 12 inches of snow, along with up to 14 inches of
snow in the eastern portion of the park.
* WHERE...Yellowstone National Park.
* WHEN...Sunday afternoon and evening. Snowfall will decrease in
intensity toward morning Monday. Snow will begin to taper off by
mid day Monday.
* ADDITIONAL DETAILS...Roads will become slick and snow covered.
Expect significant blowing and drifting snow in exposed areas.
High temperatures will drop by around 20 degrees Monday compared
to what the high temperatures will be Saturday. Stay tuned for
further statements and updates concerning this snow event.
TEAM RIVERTON
High Wind, Absaroka Mountains
- When
- February 1, 12:00 AM MST to 3:15 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The wind sensor along the Chief Joseph highway measured several wind gusts of hurricane force, including a maximum gust of 86 mph.
High Wind, Cody Foothills
- When
- February 1, 4:12 AM MST to 4:54 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High winds occurred in the wind prone areas near Clark, Wyoming. The highest wind gust recorded was 79 mph.
High Wind, Wind River Mountains East
- When
- February 1, 2:38 PM MST to 3:35 PM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Strong winds occurred in Red Canyon. The strongest wind gust recorded was 85 mph.
High Wind, Natrona County Lower Elevations
- When
- February 1, 3:02 PM MST to February 2, 9:37 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Strong winds blew along the wind prone areas south of Casper, Wyoming along Wyoming Boulevard. The strongest wind gusts reached 75 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, February 1 to 29, 2020$10 million · 1 event
- High Wind in Idaho, February 1, 2020$332,000 · 60 kt wind · 8 events
- High Wind in Montana, February 1, 2020$95,000 · 65 kt wind · 6 events
- Wildfire and High Wind in Montana, February 1, 202077 kt wind · 32 events
- Drought in Texas, February 1 to 18, 202016 events
- Drought in Texas, February 1 to 29, 202015 events
- Dense Fog in Virginia, February 1, 202011 events
- Heavy Snow and High Wind in Montana, February 1 to 3, 202053 kt wind · 11 events
- Drought in Texas, February 1 to 29, 20209 events
- Dense Fog in Maryland, February 1, 20207 events
- High Wind in Wyoming, February 1, 202070 kt wind · 7 events
- Flooding in South Dakota, February 1 to 20, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875684, 875685, 875686, 875687.